Share This Article:

Patients with dental hemorrhagic complicationsundergoing warfarin therapy exhibit excessiveinternational normalized ratio prolongation: A report of 2 cases

DOI: 10.4236/ojst.2013.31006    2,805 Downloads   4,263 Views  

ABSTRACT

Dental hemorrhagic complications, including postoperative bleeding and traumatic hemorrhage as emergency cases, often occur in patients undergoing oral anticoagulant therapy such as warfarin therapy. Recent research recommends that warfarin dosage should be assessed every 12 weeks. Therefore, most physicians generally accept international normalized ratio (INR) monitoring at longer intervals. However, cases are encountered in which the INR prolongation is observed despite of invariable dosage of warfarin. In this report, we present 2 cases of patients with dental hemorrhagic complications undergoing oral anticoagulant therapy who exhibited excessive INR prolongation. These patients exhibited decreased appetite and hypoalbuminemia. We speculate that long-term appetite loss resulted in the increase in the serum concentration of free warfarin and vitamin K deficiency. Our study indicates that we should notice malnourishment when we treat patients who have undergone warfarin therapy with dental surgical procedures. It is recommended that measurement of INR just before a dental surgical treatment.

Conflicts of Interest

The authors declare no conflicts of interest.

Cite this paper

Sato, T. , Sakata, Y. , Nakamoto, N. , Fukushima, Y. , Nakamoto, A. , Enoki, Y. , Sano, Y. , Kokabu, S. and Yoda, T. (2013) Patients with dental hemorrhagic complicationsundergoing warfarin therapy exhibit excessiveinternational normalized ratio prolongation: A report of 2 cases. Open Journal of Stomatology, 3, 28-31. doi: 10.4236/ojst.2013.31006.

References

[1] Owens, C.D. and Belkin, M. (2005) Thrombosis and coagulation: Operative management of the anticoagulated patient. Surgical Clinics of North America, 85, 1179-1189. doi:10.1016/j.suc.2005.09.008
[2] Menke, J., Luthje, L., Kastrup, A. and Larsen, J. (2010) Thromboembolism in atrial fibrillation. American Journal of Cardiology, 105, 502-510. doi:10.1016/j.amjcard.2009.10.018
[3] Fuster, V., Ryden, L.E., Cannom, D.S., Crijns, H.J., Curtis, A.B., and Ellenbogen, K.A., et al. (2006) ACC/AHA/ ESC 2006 guidelines for the management of patients with atrial fibrillation: A report of the American College of Cardiology/American Heart Association Task Force on Practice Guidelines and the European Society of Cardiology Committee for Practice Guidelines (writing committee to revise the 2001 guidelines for the management of patients with atrial fibrillation): Developed in collaboration with the European Heart Rhythm Association and the Heart Rhythm Society. Circulation, 114, e257-e354.doi:10.1161/CIRCULATIONAHA.106.177292
[4] Group, J.J.W. (2010) Guidelines for pharmacotherapy of atrial fibrillation (JCS2009): Digest version. Circulation Journal, 74, 2479-2500. doi:10.1253/circj.CJ-88-0001
[5] Wahl, M.J. (1998) Dental surgery in anticoagulated patients. Archives of Internal Medicine, 158, 1610-1616. doi:10.1001/archinte.158.15.1610
[6] Blacker, D.J., Wijdicks, E.F. and McClelland, R.L. (2003) Stroke risk in anticoagulated patients with atrial fibrillation undergoing endoscopy. Neurology, 61, 964-968. doi:10.1212/01.WNL.0000086817.54076.EB
[7] Perry, D.J., Noakes, T.J. and Helliwell, P.S. (2007) Guidelines for the management of patients on oral anti-coagulants requiring dental surgery. British Dental Journal, 203, 389-393. doi:10.1038/bdj.2007.892
[8] Pototski, M. and Amenabar, J.M. (2007) Dental management of patients receiving anticoagulation or antiplatelet treatment. Journal of Oral Science, 49, 253-238. doi:10.2334/josnusd.49.253
[9] Sacco, R., Sacco, M., Carpenedo, M. and Mannucci, P.M. (2007) Oral surgery in patients on oral anticoagulant therapy: A randomized comparison of different intensity targets. Oral Surgery, Oral Medicine, Oral Pathology, Oral Radiology & Endodontics, 104, e18-e21. doi:10.1016/j.tripleo.2006.12.035
[10] Ansell, J., Hirsh, J., Hylek, E., Jacobson, A., Crowther, M., Palareti, G., et al. (2008) Pharmacology and management of the vitamin K antagonists: American College of Chest Physicians Evidence-Based Clinical Practice Guidelines (8th Edition). Chest, 133, 98S-160S.
[11] Hayashi, M., Okada, M., Takahashi, A., Iritani, K., Suzuki, T. and Fukuoka T. (2005) Study on risk factors for excessive prolongation of international normalized ratio of prothrombin time in patients receiving warfarin. Japanese Journal of Pharmaceutical Health Care and Science, 31, 978-985. doi:10.5649/jjphcs.31.978
[12] Habib, G., Nashashibi, M., Khateeb, A., Goichman, S. and Kogan, A. (2008) Excessive prolongation of prothrombin time among patients treated with warfarin and admitted to the emergency room. European Journal of Internal Medicine, 19, 129-134. doi:10.1016/j.ejim.2007.08.006
[13] Landefeld, C.S., Rosenblatt, M.W. and Goldman, L. (1989) Bleeding in outpatients treated with warfarin: Relation to the prothrombin time and important remediable lesions. American Journal of Medicine, 87, 153-159. doi:10.1016/S0002-9343(89)80690-4
[14] Parra, D., Beckey, N.P. and Stevens, G.R. (2007) The effect of acetaminophen on the international normalized ratio in patients stabilized on warfarin therapy. Pharmacotherapy, 27, 675-683. doi:10.1592/phco.27.5.675
[15] Stoner, S.C., Lea, J.W., Dubisar, B.M. and Farrar, C. (2003) Possible international normalized ratio elevation associated with celecoxib and warfarin in an elderly psychiatric patient. Journal of the American Geriatrics Society, 51, 728-729. doi:10.1034/j.1600-0579.2003.00228.x
[16] Kelly, M., Moran, J. and Byrne, S. (2005) Formation of rectus sheath hematoma with antibiotic use and warfarin therapy: A case report. American Journal of Geriatric Pharmacotherapy, 3, 266-269. doi:10.1016/j.amjopharm.2005.12.005
[17] Couris, R., Tataronis, G., McCloskey, W., Oertel, L., Dallal, G., Dwyer, J., et al. (2006) Dietary vitamin K variability affects International Normalized Ratio (INR) coagulation indices. International Journal for Vitamin and Nutrition Research, 76, 65-74. doi:10.1024/0300-9831.76.2.65
[18] Saito, R., Akao, H., Kaseno, K., Nomura, Y., Kitayama, M., Tsugawa, H., et al. (2009) Marked PT-INR prolongation associated with appetite loss due to urinary tract infection in a late elderly case with chronic atrial fibrillation. Nippon Ronen Igakkai Zasshi, 46, 541-544. doi:10.3143/geriatrics.46.541
[19] O’Reilly, R.A. (1967) Studies on the coumarin antico-agulant drugs: Interaction of human plasma albumin and warfarin sodium. Journal of Clinical Investigation, 46, 829-837. doi:10.1172/JCI105582
[20] Tincani, E., Mazzali, F. and Morini, L. (2002) Hypoal-buminemia as a risk factor for over-anticoagulation. American Journal of Medicine, 112, 247-248. doi:10.1016/S0002-9343(01)00957-3
[21] Abdelhafiz, A.H., Myint, M.P., Tayek, J.A. and Wheeldon, N.M. (2009) Anemia, hypoalbuminemia, and renal impairment as predictors of bleeding complications in patients receiving anticoagulation therapy for nonvalvular atrial fibrillation: A secondary analysis. Clinical Therapeutics, 31, 1534-1539. doi:10.1016/j.clinthera.2009.07.015

  
comments powered by Disqus

Copyright © 2018 by authors and Scientific Research Publishing Inc.

Creative Commons License

This work and the related PDF file are licensed under a Creative Commons Attribution 4.0 International License.